Subscribe to RSS
Drug-Induced Liver Injury (DILI): A Major Challenge
Drug-induced liver injury (DILI) is the most common cause for acute liver failure in the USA and Europe. DILI is also a leading cause of attrition of compounds in drug development and one of the two most frequent causes for drug withdrawals, restrictions, and project terminations. Whereas liver signals that escape detection during drug approval result in postmarketing restrictions (e. g., pazopanib, temozolomide and flupirtine in 2013), the risk of false-positive DILI adjudication may lead to unnecessary attrition, thereby contributing to the considerable economic issues associated with DILI .
Article published online:
17 November 2021
© 2021. Thieme. All rights reserved.
Georg Thieme Verlag KG
Rüdigerstraße 14, 70469 Stuttgart, Germany
- 1 Kullak-Ublick GA, Andrade RJ, Merz M. et al. Drug-induced liver injury: recent advances in diagnosis and risk assessment. Gut 2017; 66: 1154-1164
- 2 Chalasani NP, Maddur H, Russo MW. et al. ACG Clinical Guideline: Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury. Am J Gastroenterol 2021; 116: 878-898
- 3 Bethesda (MD): National Institute of Diabetes and Digestive and Kidney Diseases [Internet]. LiverTox: Clinical and Research Information on Drug-Induced Liver Injury. Available from (accessed 25.08.2021): https://www.ncbi.nlm.nih.gov/books/NBK547852/
- 4 Weber S, Benesic A, Rotter I. et al. Early ALT response to corticosteroid treatment distinguishes idiosyncratic drug-induced liver injury from autoimmune hepatitis. Liver Int 2019; 39: 1906-1917
- 5 Benesic A, Rotter I, Dragoi D. et al. Development and validation of a test to identify drugs that cause idiosyncratic drug-induced liver injury. Clin Gastroenterol Hepatol 2018; 16: 1488-1494